Dilantin Osteopenia Osteoporosis. The anti-convulsant drug
dilantin, (Phenytek, Dilantin-125) which is often prescribed to those with epilepsy, has been
show to increase the risk of Osteopenia and Osteoporosis.
As early as 2004 research showed that Epilepsy drugs, such as Dilantin, can increase the rate of bone loss in older women. A study published in the June 8, 2004 issue of Neurology stated that "Women over age 65 who were taking drugs for epilepsy were losing bone mass at nearly twice the rate of women who were not taking epilepsy drugs."
Women are not the only ones who many suffer bone loss from this commonly used epilepsy drug.
So if you have seizures and take medication you do need to be monitored closely by your health are provider.
You may want to discuss ways to address potential bone loss that would be caused by your seizure medication with your health care provider. Do NOT put this off. You do not want to addbroken bones to your health care issues!
Talk with the person prescribing your medication. Print out a copy of this page and bring it with you if you feel you needsome 'back up'. Ask for help in managing both your epilepsy AND the potential loss of bone from a prescribed medication. (It could be, for example, that Strontium supplements would be of use in your case. But talk with your health care provider.EPILEPSY 101-The Ultimate Guide for patients and Families
Click here for other Causes of Osteopenia and Osteoporosis
Go to HOME page